0

votes

Gastrointestinal Recovery after Sulfa Drugs

Answered on August 19, 2014
Created November 16, 2010 at 7:43 PM

Hi there - I was wondering if anyone has had any experience with the aftermath of taking sulfa drugs - specifically, Sulfamethoxazole, used as an antibiotic. I find myself in the unhappy situation where I have to take a short course of it (3 days) and wondered if I should treat this similarly to any other antibiotic. I already take probiotics every morning but would it be good to take them with my pills (2xday) or does it make a difference? The last time I took an antibiotic was pre-paleo, and I remember eating lots of yogurt, which I can't remember helping much and is not an option now anyway.

The pharmacist told me, and other sources have stated that the most common "side" effect from this drug is an upset stomach and sensitivity to sun. I'm already supplementing with Vitamin D so I'm not overly concerned if I have to retreat to my bat-cave for a day or two. I shy away from even aspirin unless it is absolutely necessary and this is my first time I've taken this class of drug, so any thoughts, experiences, etc. would be very interesting and helpful to me. Thanks in advance! - Julie

918ecd2369c4e8cd6a2d66846c20137c

(285)

on March 08, 2011
at 12:27 AM

I've been on sulfa drugs for years, mostly sulfasalazine which is an anti-inflammatory. Definitely take with a big meal and lots of water, to limit the GI discomfort. Get an enteric-coated tab, if available. I'm not bothered much by the sun sensitivity issues that some people experience. I take probiotics, but I don't think taking them at the same time as the SMX is necessary. The only other side-effect is that despite drinking copious amts of water, it turns my urine a dark yellow.

Bbd50c115fa066bea3ac23a4e82447ff

(558)

on November 18, 2010
at 01:07 AM

Also, just because if you're taking abx for a UTI, you're trying to "flush" the bacteria out as well.

5c14d1ca9a7f98d0be7c5a828410d146

(307)

on November 16, 2010
at 11:49 PM

Okay so THAT'S why they emphasized the drinking of lots of water. Interesting! Thank you.

  • 5c14d1ca9a7f98d0be7c5a828410d146

    asked by

    (307)
  • Views
    5.5K
  • Last Activity
    1286D AGO
Frontpage book

Get FREE instant access to our Paleo For Beginners Guide & 15 FREE Recipes!

1 Answers

best answer

1
1568416ef28477d1fa29046218d83ddd

(6235)

on November 16, 2010
at 10:05 PM

My primary concern while taking sulfa drugs is usually my kidneys. I tend to try to drink plenty of water to try to prevent the recrystaliztion of these drugs in the kidney. I don't think it could hurt with the GI stuff either since not entering in to solution would be bad for the GI tract just like falling out of it is bad for the kidneys.

Bbd50c115fa066bea3ac23a4e82447ff

(558)

on November 18, 2010
at 01:07 AM

Also, just because if you're taking abx for a UTI, you're trying to "flush" the bacteria out as well.

5c14d1ca9a7f98d0be7c5a828410d146

(307)

on November 16, 2010
at 11:49 PM

Okay so THAT'S why they emphasized the drinking of lots of water. Interesting! Thank you.

Answer Question


Get FREE instant access to our
Paleo For Beginners Guide & 15 FREE Recipes!